Doctor Reports 1st Adverse Reaction to Moderna’s COVID-19 Vaccine

December 26, 2020 Updated: December 27, 2020

A doctor in Boston reported last week the first adverse reaction to Moderna’s newly approved COVID-19 vaccine.

Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Center, experienced an allergic reaction after he got the shot on Dec. 24.

“Six, seven minutes after the injection of the vaccine, I felt in my tongue and also my throat having, like, some weird sensation of tingling and numbness, the same reaction that I had before to my shellfish allergy,” he told CNN.

Sadrzadeh’s heart rate soared to 150 while his blood pressure plummeted.

The doctor used an EpiPen, and staffers rushed him to a nearby emergency room.

In an emailed statement, the medical center confirmed the incident to The Epoch Times.

“The employee received the Moderna vaccine Thursday and, as is our standard practice, was being observed post-vaccination by trained nurses. He felt he was developing an allergic reaction and was allowed to self-administer his personal EpiPen. He was taken to the Emergency Department, evaluated, treated, observed, and discharged. He is doing well today,” the statement said.

There is no mention of the incident on the center’s social media pages or website.

Moderna didn’t immediately respond to a request by The Epoch Times for comment.

Thousands of people have reported adverse effects after getting Pfizer’s COVID-19 vaccine, as of Dec. 18. Moderna’s vaccine was approved for emergency use that day.

Epoch Times Photo
A medical assistant checks in an elderly patient to receive the COVID-19 vaccine in Boston on Dec. 24, 2020. JOSEPH PREZIOSO/AFP via Getty Images

A Pfizer spokesperson told The Epoch Times in an email that the company will closely monitor all reports “suggestive of serious allergic reactions following vaccination and update labeling language if needed.”

“The prescribing information has a clear warning/precaution that appropriate medical treatment and supervision should always be readily available in case of a rare anaphylactic event following the administration of the vaccine,” she said.

At least six people experienced what are believed to have been severe allergic reactions, or anaphylaxis, after getting Pfizer’s shot, according to the Centers for Disease Control and Prevention (CDC).

The CDC hasn’t given an update on the number of self-reported negative reactions or documented cases of anaphylaxis since then. A spokeswoman told The Epoch Times in an email on Dec. 26 that the agency is “working on a plan for reporting adverse reactions to the COVID-19 vaccines.”

In updated guidance, the agency said anyone who experiences anaphylaxis shouldn’t get additional doses of the COVID-19 vaccine. The regimen is two doses per person across 21 days.

Officials have advised anyone with a history of allergic reactions to any components of the vaccines not to get them, while people with a history of reactions to other vaccines or injectables should consult with their doctors before getting one of the vaccines. People with other allergies, such as to pets or food, are still encouraged to get a COVID-19 vaccine.

Moncef Slaoui, chief scientific adviser for Operation Warp Speed, said earlier this month that the CDC and the Food and Drug Administration is “very, very carefully” looking into the adverse reactions. Initial speculation was that polyethylene glycol, a component of both vaccines, could be the culprit.

The number of adverse reactions is higher than one would think with the number of injections given, Slaoui told reporters this week during a virtual briefing.

Officials are discussing with the companies and the National Institutes of Health running clinical trials in very allergic subjects, “subjects who for instance have to carry an EpiPen with them all the time or have significant reactions, to immunize them with this vaccine and potentially other vaccines and compare the rate of reactions,” Slaoui said.

That would include harvesting serum and blood cells to analyze the immune system’s status before and after such reactions, if they occur.

“I think that is the way to try to understand exactly the mechanism,” he said. “What is it that’s provoking these reactions? Is it a true anaphylactic shock? We’re not clear that that is the case.”

Sadrzadeh told CNN he wanted to share about his case so people would know.

“I have to get the word out to people,” he said. “People should have the EpiPen with them if they have allergy reactions.”

Follow Zachary on Twitter: @zackstieber